Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2016, Article ID 2685267, 4 pages
http://dx.doi.org/10.1155/2016/2685267
Case Report

Cutaneous Necrotizing Vasculitis and Leukopenia in a Cocaine User: Is Levamisole the Culprit?

1Internal Medicine Department, Staten Island University Hospital, 475 Seaview Avenue, Staten Island, New York, NY 10305, USA
2Pathology Department, Staten Island University Hospital, 475 Seaview Avenue, Staten Island, New York, NY 10305, USA
3Rheumatology Department, Staten Island University Hospital, 475 Seaview Avenue, Staten Island, New York, NY 10305, USA

Received 29 April 2016; Accepted 20 June 2016

Academic Editor: Mehmet Soy

Copyright © 2016 Lara El Khoury et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. D. R. Parkinson, L. M. Jerry, H. R. Shibata et al., “Complications of cancer immunotherapy with levamisole,” The Lancet, vol. 309, no. 8022, pp. 1129–1132, 1977. View at Publisher · View at Google Scholar · View at Scopus
  2. D. G. Macfarlane and P. A. Bacon, “Levamisole-induced vasculitis due to circulating immune complexes,” The British Medical Journal, vol. 1, no. 6110, pp. 407–408, 1978. View at Publisher · View at Google Scholar · View at Scopus
  3. “Agranulocytosis associated with cocaine use—four states, March 2008–November 2009,” Morbidity and Mortality Weekly Report, vol. 58, no. 49, pp. 1381–1385, 2009.
  4. C. Chung, P. C. Tumeh, R. Birnbaum et al., “Characteristic purpura of the ears, vasculitis, and neutropenia—a potential public health epidemic associated with levamisole-adulterated cocaine,” Journal of the American Academy of Dermatology, vol. 65, no. 4, pp. 722–725, 2011. View at Publisher · View at Google Scholar · View at Scopus
  5. J. A. Buchanan, K. Heard, C. Burbach, M. L. Wilson, and R. Dart, “Prevalence of levamisole in urine toxicology screens positive for cocaine in an inner-city hospital,” The Journal of the American Medical Association, vol. 305, no. 16, pp. 1657–1658, 2011. View at Publisher · View at Google Scholar · View at Scopus
  6. A. Chang, J. Osterloh, and J. Thomas, “Levamisole: a dangerous new cocaine adulterant,” Clinical Pharmacology and Therapeutics, vol. 88, no. 3, pp. 408–411, 2010. View at Publisher · View at Google Scholar · View at Scopus
  7. J. M. Waller, J. D. Feramisco, L. Alberta-Wszolek, T. H. McCalmont, and L. P. Fox, “Cocaine-associated retiform purpura and neutropenia: is levamisole the culprit?” Journal of the American Academy of Dermatology, vol. 63, no. 3, pp. 530–535, 2010. View at Publisher · View at Google Scholar · View at Scopus
  8. E. K. Farhat, T. T. Muirhead, M. L. Chaffins, and M. C. Douglass, “Levamisole-induced cutaneous necrosis mimicking coagulopathy,” Archives of Dermatology, vol. 146, no. 11, pp. 1320–1321, 2010. View at Publisher · View at Google Scholar · View at Scopus
  9. J. Mouzakis, C. Somboonwit, S. Lakshmi et al., “Levamisole induced necrosis of the skin and neutropenia following intranasal cocaine use: a newly recognized syndrome,” Journal of Drugs in Dermatology, vol. 10, no. 10, pp. 1204–1207, 2011. View at Google Scholar · View at Scopus
  10. K. Ullrich, R. Koval, E. Koval, S. Bapoje, and J. M. Hirsh, “Five consecutive cases of a cutaneous vasculopathy in users of levamisole-adulterated cocaine,” Journal of Clinical Rheumatology, vol. 17, no. 4, pp. 193–196, 2011. View at Publisher · View at Google Scholar · View at Scopus
  11. N. P. Arora, T. Jain, R. Bhanot, and S. K. Natesan, “Levamisole-induced leukocytoclastic vasculitis and neutropenia in a patient with cocaine use: an extensive case with necrosis of skin, soft tissue, and cartilage,” Addiction Science & Clinical Practice, vol. 7, no. 1, article 19, 2012. View at Publisher · View at Google Scholar · View at Scopus
  12. M. Bradford, B. Rosenberg, J. Moreno, and G. Dumyati, “Bilateral necrosis of earlobes and cheeks: another complication of cocaine contaminated with levamisole,” Annals of Internal Medicine, vol. 152, no. 11, pp. 758–759, 2010. View at Publisher · View at Google Scholar · View at Scopus
  13. N. M. G. Walsh, P. J. Green, R. W. Burlingame, S. Pasternak, and J. G. Hanly, “Cocaine-related retiform purpura: evidence to incriminate the adulterant, levamisole,” Journal of Cutaneous Pathology, vol. 37, no. 12, pp. 1212–1219, 2010. View at Publisher · View at Google Scholar · View at Scopus
  14. D. R. Czuchlewski, M. Brackney, C. Ewers et al., “Clinicopathologic features of agranulocytosis in the setting of levamisole-tainted cocaine,” American Journal of Clinical Pathology, vol. 133, no. 3, pp. 466–472, 2010. View at Publisher · View at Google Scholar · View at Scopus
  15. K. Pavenski, H. Vandenberghe, H. Jakubovic, D. N. Adam, B. Garvey, and C. J. Streutker, “Plasmapheresis and steroid treatment of levamisole-induced vasculopathy and associated skin necrosis in crack/cocaine users,” Journal of Cutaneous Medicine and Surgery, vol. 17, no. 2, pp. 123–128, 2013. View at Publisher · View at Google Scholar · View at Scopus